London, July 25 : Increased use of anti-depressants -- drugs used to treat major depressive disorders -- may be associated with developing a high risk of fatal blood clot condition, says a study.
The study showed that a relationship exists between depression, antidepressant use, and venous thromboembolism (VTE), in which a blood clot forms in the veins of the legs or lungs and is associated with high healthcare costs.
According to the study, led by Setor Kunutsor from the University of Bristol in Britain, each of the various classes of antidepressant medications are associated with an increased risk of VTE.
However, with conflicting reports on whether depression and use of anti-depressant drugs might be associated with an increased risk of VTE, for the study, published in Annals of Medicine, the team analysed eight observational studies with data on 960, 113 non-overlapping participants and 9,027 VTE cases were included.
The effect of antidepressant drugs on VTE may be a class effect and the mechanistic pathways underlying these associations deserve further evaluation, the results showed.
Anti-depressant medication have multiple indications which include anxiety, pain and neuralgia, and their use is on global scale.
The study highlights the need for prescribers and healthcare professionals to evaluate patients to determine their excess risk of VTE during management, the researchers noted.